Alert archive / Alabama / Wind Advisories in 2022
Wind Advisory 5, NWS Birmingham, AL
NWS Birmingham, AL issued this wind advisory at Mar 21, 2022, 1:13 PM CDT for 39 counties in Alabama. It took effect at Mar 22, 2022, 10:00 AM CDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2022, 1:13 PM CDT (18:13 UTC)
- In effect from
- Mar 22, 2022, 10:00 AM CDT
- Expired
- Mar 23, 2022, 3:10 AM CDT
- In force
- 17 hr
- Issued by
- NWS Birmingham, AL
All 39 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.2 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2549 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
551 WWUS74 KBMX 211813 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 113 PM CDT Mon Mar 21 2022 ALZ011>015-017>050-221200- /O.NEW.KBMX.WI.Y.0005.220322T1500Z-220323T1200Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 113 PM CDT Mon Mar 21 2022 ...WIND ADVISORY IN EFFECT FROM 10 AM TUESDAY TO 7 AM CDT WEDNESDAY... * WHAT...South winds 10 to 20 mph with gusts up to 40 mph expected. * WHERE...Portions of central Alabama. * WHEN...From 10 AM Tuesday to 7 AM CDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
567 WWUS74 KBMX 220245 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 945 PM CDT Mon Mar 21 2022 ALZ011>015-017>050-221800- /O.CON.KBMX.WI.Y.0005.220322T1500Z-220323T1200Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 945 PM CDT Mon Mar 21 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TUESDAY TO 7 AM CDT WEDNESDAY... * WHAT...South winds 10 to 20 mph with gusts up to 40 mph expected. * WHERE...Portions of central Alabama. * WHEN...From 10 AM Tuesday to 7 AM CDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
172 WWUS74 KBMX 221558 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 1058 AM CDT Tue Mar 22 2022 ALZ011>015-017>050-231200- /O.CON.KBMX.WI.Y.0005.000000T0000Z-220323T1200Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 1058 AM CDT Tue Mar 22 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT WEDNESDAY... * WHAT...South winds 10 to 20 mph with gusts up to 40 mph. * WHERE...All of central Alabama. * WHEN...Through 7 AM CDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and some trees may be uprooted due wet soil conditions, resulting in power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
549 WWUS74 KBMX 230810 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 310 AM CDT Wed Mar 23 2022 ALZ011>015-017>050-230915- /O.CAN.KBMX.WI.Y.0005.000000T0000Z-220323T1200Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 310 AM CDT Wed Mar 23 2022 ...WIND ADVISORY IS CANCELLED... Winds have decreased to less than advisory critera. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Mar 21, 6:27 AM CDT, 6 hours 46 minutes earlier.
Area forecast discussion, Mar 21, 6:27 AM CDT, 6 hours 46 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 627 AM CDT Mon Mar 21 2022 .UPDATE... For 12Z Aviation. && .SHORT TERM... /Updated at 0356 AM CDT Mon Mar 21 2022/ Through Tuesday Morning. High pressure over the area tonight will begin to shift east today. However until it slides east of the area, we will remain in a very dry airmass. Temperatures will generally be 70s. Tonight the high should be to our east and southerly flow will increase moisture in the area. Look for a much more mild night with lows in the upper 40s and low 50s. Should remain rain free for most of the night with only increasing clouds. As we work into Tuesday morning look for cloudy skies and some rain approaching the area, while the stronger storms will be to our west. We could begin to see an increase in rain showers after 10 AM in the south and west, so have included some low end chances through 1 PM. 16 Tuesday afternoon into early Wednesday /Severe Weather Timing/. We continue to expect a multi weather hazard day across Central Alabama on Tuesday, mainly Tuesday afternoon into Tuesday night. This will include strong to severe thunderstorms capable of producing tornadoes, damaging wind gusts, and large hail. Convection will also produce periods of locally heavy rainfall, and we currently forecast 2-3" with locally higher amounts along and north of I-20 and west of I-65, including the BHM metro area. This could lead to flash flooding given favorable antecedent conditions (high soil moisture), as well as in poor drainage/urban areas. A tight pressure gradient and strong low-level jet will also promote non- thunderstorm wind gusts of 35-40 mph at times. Latest forecast thinking has stayed in the same ball park, overall. The signal for severe weather remains, and coincides with a broad region of synoptic forcing approaching the Deep South on Tuesday. This primarily stems from the an amplified upper-level trough, as well as additional support from a shortwave ejection across the lower Mississippi Valley late Tuesday afternoon into Tuesday evening. Heights steadily fall through this time, and the approaching 60+ kt southerly LLJ will foster a corridor of increasing BL moisture/theta-e from the Gulf. Dewpoints are forecast to climb into the low to mid 60s as a result, and these values should allow for MLCAPE of 500-1,000 J/kg assuming mid-level lapse rates remain in a range of 6-7 C/km. An abundance of wind shear will also be present, and favorable values reside in both deep-layer and low-level parameters to support supercells; both line-embedded in the approaching MCS, or more discrete cells that could develop ahead of the MCS. Some HREF members (HRRR, NAM3, NSSL WRF) suggest this could occur by mid afternoon in our southwest counties due to little/no CINH and abundant forcing aloft. Their updraft strength will depend on CAPE profiles. Other hi-res guidance favors a QLCS scenario, and the overall MCS could become quite messy as it impacts Central Alabama. Threat areas remain the same relatively speaking, and it's the quality of BL moisture and surface-based instability that have hinged the forecast so far. Global models have struggled to bring meaningful CAPE northward, and the ECMWF still favors a coastal convection scenario owing to split jet/upper-level divergence. This would mute CAPE for interior portions of Alabama, inhibiting severe potential. On the other hand, recent hi-res guidance has suggested a more robust warm sector, and a more northward extent, for areas west generally closer to the Mississippi state line. This was the main reason for expanding the "Slight" area on tonight's update. If more meaningful dewpoints/theta-e values can ascend to the north, severe potential would certainly increase given the other supporting parameters in place. All things considered, we could see severe weather potential beginning as early as ~2 PM in the west (GFS, HRRR, HRW FV3 timing), or as late as ~5 PM (NSSL WRF, NAM, GDPS timing). I adjusted our messaging/timing accordingly. Depending on convective evolution, which is nearly impossible to accurately predict right now, we could have storms lingering in our south/southeast counties toward ~6 AM Wednesday. The "Enhanced" area was left relatively unchanged as this remains to be the best overall overlap of thermodynamics/kinematics supportive of severe weather. In near future forecast updates, we'll likely have need for a Flood Watch, as well as a Wind Advisory. 40/Sizemore .LONG TERM... /Updated at 0356 AM CDT Mon Mar 21 2022/ Thursday through Sunday. After this system departs to our east Wednesday, the rest of the forecast period looks pretty tranquil. We'll have influence of a lingering eastern CONUS trough through the end of the week, along with a few upper-lows rotating around the base of the trough. Thursday and Friday could be relatively cool with variable cloudiness as a result. However, we warm up a tad by this weekend. I have no mentionable rain chances throughout this period as well. In fact, it could be mid next week before decent rain chances return if latest medium-range guidance verifies. 40/Sizemore && .AVIATION... 12Z TAF Discussion. VFR for the next 24 hours. We are going to see winds pick above the surface after 3z tonight, so added in LLWS after 3z through the end of the cycle. Precip remains well west through this cycle and next. 16 && .FIRE WEATHER... A dry airmass will remain over central Alabama through this afternoon min RH values 20-25 percent, and possibly lower at times. Expect southeast 20 ft winds at 5-10 mph today. By tomorrow, moisture will increase, and widespread rainfall is expected by the afternoon through Wednesday morning. Strong to severe storms are possible late Tuesday afternoon and into Tuesday night with locally heavy rain at times. KBDI values remain very low due to above normal rainfall this month. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 74 50 77 59 71 / 0 0 40 100 30 Anniston 75 52 77 61 72 / 0 0 40 100 40 Birmingham 74 55 77 60 70 / 0 0 70 100 20 Tuscaloosa 75 55 77 58 70 / 0 0 90 100 20 Calera 75 56 77 62 70 / 0 0 70 100 20 Auburn 74 52 77 63 73 / 0 0 30 100 50 Montgomery 77 54 81 64 74 / 0 0 50 100 30 Troy 77 54 81 64 75 / 0 0 40 100 40 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 21, 4:28 AM CDT, 8 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 428 AM CDT Mon Mar 21 2022 ALZ011>015-017>050-221230- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 428 AM CDT Mon Mar 21 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to severe thunderstorms are possible Tuesday afternoon through Tuesday night across Central Alabama. Threats include tornadoes, damaging winds up to 60 mph, and large hail. Locally heavy rainfall is likely Tuesday afternoon into Tuesday night. One to three inches of rain is possible, with locally higher amounts. This could lead to flooding of low-lying or poor-drainage areas. Non-thunderstorm wind gusts of 35 to 40 mph are possible across Central Alabama Tuesday afternoon into Tuesday night. This could lead to sporadic tree fall and power outages. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Tuesday afternoon through Tuesday night.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 9:06 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo | 7 days |
| Mar 21, 9:08 AM CDT | River Flood Warning | BMX | Greene, Marengo, Sumter | 21 days |
| Mar 21, 9:11 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 7 days |
| Mar 21, 1:04 PM CDT | Flood Watch | BMX | Bibb, Blount, Chilton, Dallas, Fayette, Greene and 13 more | 39 hr |
| Mar 21, 1:43 PM CDT | River Flood Warning | BMX | Greene, Pickens, Sumter | 68 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.